Canadian Cancer Society logo

Cancer of unknown primary

You are here: 

Potential side effects of hormonal therapy for cancer of unknown primary

Side effects can occur with any type of treatment for cancer of unknown primary (CUP), but not everyone has them or experiences them in the same way. Side effects of hormonal therapy will depend mainly on the:

  • type of hormonal therapy used
  • dose of hormonal therapy if drugs are used
  • person's overall health

Side effects can happen any time during hormonal therapy. Some may happen during, immediately after, or a few days or weeks after hormonal therapy. Most side effects go away after hormonal therapy is completed. Late side effects can occur months or years after hormonal therapy. Some side effects may last a long time or be permanent.

It is important to report side effects to the healthcare team.

Hot flashes and sweating

Hot flashes and sweating can occur with hormonal therapies. These are also symptoms of menopause. Hot flashes and sweating usually improve as the body gets used to the treatment or when the hormonal therapy drug is stopped. There are ways to manage hot flashes and sweating. Check with the doctor or healthcare team if these symptoms persist or become bothersome.

Back to top

Loss of interest in sex

People may be less interested in sex because of hormonal therapy. This can be a permanent side effect when surgery is done to stop hormone production. Less interest in sex may continue as long as the hormonal drug therapy is taken, but sometimes it may be a long-term side effect. Discuss this issue with the doctor or healthcare team if it is a concern.

Back to top

Tumour flare reaction

Symptoms of the cancer, such as bone or muscle pain, may worsen when a hormonal therapy drug is first used. This side effect is called a tumour flare reaction or a tumour flare response. Tumour flare reaction is a temporary side effect and usually goes away after a few weeks. Check with the doctor or healthcare team if the symptoms persist or become bothersome.

Back to top

Vaginal dryness

Some hormonal therapies cause vaginal dryness in women because they lower the amount of moisture or lubrication naturally made by the vagina. Vaginal dryness can make sexual intercourse painful. Women can use water-based lubricants to make sex more comfortable. Vaginal moisturizers can be used on a regular basis for severe dryness.

Back to top

Erectile dysfunction

Erectile dysfunction (ED) or impotence is the consistent inability to keep an erection sufficient for sexual intercourse. Some men may experience ED as a result of certain hormonal treatments for prostate cancer. This can be a long-term side effect, especially if surgery was done to remove the testicles. It can take 3–12 months after hormonal drug therapy is stopped to regain erectile function. Check with the doctor or healthcare team about treatments for ED.

Back to top

Loss of bone density

Some hormonal therapies can cause loss of bone density (osteoporosis). Bones can become weak, brittle and break (fracture) easily. Other factors can contribute to osteoporosis in people taking hormonal therapies. Osteoporosis is a long-term side effect. The doctor may order a bone mineral density test before starting some hormonal treatments and repeat it periodically to look for changes in bone density. Prevention and management of bone loss include calcium and vitamin D supplements, physical activity and drug therapy.

Back to top

Note: Other side effects may occur.  For more detailed information on specific drugs, go to sources of drug information.

Stories

Dr Roger Zemp Dr Roger Zemp developed an innovative way to track cancer cells.

Learn more

Access to services in your community

Illustration of houses side-by-side

The Canadian Cancer Society’s Community Services Locator helps cancer patients and their families find the services and programs they need in their community.

Learn more